Radiotherapy-induced Nausea and Vomiting

Kristopher Dennis; Ernesto Maranzano; Carlo De Angelis; Lori Holden; Shun Wong; Edward Chow

Disclosures

Expert Rev Pharmacoeconomics Outcomes Res. 2011;11(6):685-692. 

In This Article

Brief Overview of Radiotherapy-induced Nausea & Vomiting

Early reports of radiotherapy-induced nausea and vomiting (RINV) refer to a 'radiation sickness' syndrome characterized by a latent asymptomatic period 1–2 h after treatment followed by sudden and miserable vomiting and nausea that can last for 6–8 h.[1] The incidence of such dramatic responses has thankfully decreased in recent years as large-field treatments such as total body, total nodal, half body and whole abdominal irradiation have become uncommon. However, large observational studies suggest a worrisome 50–80% overall cumulative incidence rate of some degree of RINV among patients undergoing radiotherapy.[2] Patients receiving treatment for a wide range of anatomic sites are affected, and not just those receiving upper abdominal radiotherapy, which has traditionally been considered the only treatment site at risk, or at least the site at greatest risk, of inducing RINV.[2–5]

RINV worsen patients' quality of life, and lead to treatment delays and cancellations that are costly and can compromise cancer control.[6] It is therefore troubling that RINV are still not considered as serious concerns by radiation oncologists,[7] and that practitioners have been shown to underprescribe prophylactic medications for their patients.[3–5] Such complacency should no longer be acceptable for a number of reasons. Risk factors for RINV, aside from the anatomic site being irradiated, have been investigated in large observational studies[3–5] or consistently suggested in the literature[2] (Box 1), and this information can help customize prophylaxis for individual patients. There is also a comparatively large body of literature describing scores of antiemetic therapies to prevent chemotherapy-induced nausea and vomiting (CINV) that can be learned from, as the mechanisms underlying RINV and CINV are presumed to be similar. Finally, antiemetic therapies are generally safe and well tolerated, and it does a disservice to patients to withhold the option of receiving them despite evidence of benefit and multiple evidence-based antiemetic guidelines for the prevention of RINV that describe their optimal use.

processing....